Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Stoping treatment
Nov 18, 2006

Hi, I am a 28 yo male. I started treatment about 3 years ago, my CD4 were 165.I took Sustiva and Combivir.I stopped medication 2 months ago. My VL was undetectable and my CD4 was 362. Never had really bad side effects except for some dizziness sometimes after taking Sustiva on empty stomach.I starting doing some research about the toxicity of the meds i was on and got worried. I decided to take a brake and see what happened. This was almost 2 months ago. I have a very healthy diet and do excersice regularly, no alcohol or drogs, Almost never eat white sugar, sodas or processed food.Eat little meat, pretty much a sea food vegetarian in fact. Did my first tests last week and they came out unfavourable. CD4 108 and VL 169000. Got a bit worried, but somehow get confused, because i don't have any symptoms of weak inmune system like i had before starting treatment 3 years ago. I haven't had a cold in many months, I have lots of energy, no fevers or sweats, same weight for years, Sleep like a rock. Can all these sympstoms come all of a sudden all together? I have heard of different tests and varying results of VL and CD4 count, so i don't know if i should go bacck to meds right now or wait some time and do anotehr test?

I get my treatment from the Gov. my doctor is very closed to alternative treatments or anything that is not pills, so i want a differnt opinion. Thank you very much for your time. Nicolas

Response from Dr. Daar

Hi Nicolas, Thank you for your post.

Having a CD4 cell count of less than 200 cells certainly suggests that one is at risk for developing complications of HIV and AIDS. This doesn't mean that symptoms would be apparent right away, just that they can develop. Unfortunately it is difficult to predict when symptoms might develop in any given individual. It is for this reason that we generally recommend treatment before people drop to less than 200 CD4 cells/uL so as to avoid the development of complicaitons which can be severe.

In someone who starts therapy with less than 200 CD4 cells, then experiences an increase in cells and then stops treatment, experience is that CD4 cell do generally decline to where they were in the past, if not lower. In your case it would not be unreasonable to repeat blood work; however, based upon your previous CD4 cells I suspect you will need to reinitiate therapy. Don't be fooled by the fact that you feel well into believing that you are not at risk for something bad happending. I would suggest you go back and disuss various treatment options with your provider so you can start thinking about what to do next.

I hope that helps. Best, Eric


Previous
My Medicines
Next
Question about recent study?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement